Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Lubbock, TX

May 23, 2016Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2016, 7:35 PM CDT for Garza County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 7:35 PM CDT (00:35 UTC)
Expired
May 23, 2016, 8:00 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Garza County, TX

The radar

The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1733 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS54 KLUB 240035
SVRLUB
TXC169-240100-
/O.NEW.KLUB.SV.W.0124.160524T0035Z-160524T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 800 PM CDT

* AT 734 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  JUSTICEBURG...OR 13 MILES SOUTH OF POST...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POST AND JUSTICEBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3296 10154 3313 10147 3313 10156 3331 10156
      3334 10143 3338 10137 3326 10105 3296 10117
TIME...MOT...LOC 0034Z 203DEG 34KT 3300 10140 

HAIL...1.25IN
WIND...60MPH
 
$$

26
1 follow-up statement
759 
WWUS54 KLUB 240046
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT MON MAY 23 2016

TXC169-240100-
/O.CON.KLUB.SV.W.0124.000000T0000Z-160524T0100Z/
GARZA TX-
746 PM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR GARZA COUNTY...

AT 746 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
JUSTICEBURG...OR 10 MILES SOUTH OF POST...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
POST AND JUSTICEBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3296 10154 3317 10145 3319 10156 3331 10156
      3334 10143 3338 10137 3326 10105 3296 10117
TIME...MOT...LOC 0046Z 208DEG 30KT 3304 10133 

HAIL...1.25IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:26 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 23, 6:26 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
626 PM CDT MON MAY 23 2016

.AVIATION...
Thunderstorms have been struggling gaining much traction east of
KLBB and KPVW and west of KCDS. A dryline runs from KLBB to KPVW
and should retreat enough in the evening for low level southeast
flow to remain at both sites. The thunder cluster west of KCDS
does not appear imminent to approach so we are leaving mention out
of this taf forecast. Upper level forcing may yet improve later in
the evening but short range solutions are not indicating any
significant thunder development. Later tonight the low level south
to southeast flow should moisten enough for an MVFR cloud layer
most likely spreading into all sites, and perhaps even an LIFR
cloud layer reaching KCDS towards daybreak Tuesday. Low clouds
should typically break up mid to late morning. RMcQueen

&&

.PREV DISCUSSION... /issued 259 PM CDT MON MAY 23 2016/

SHORT TERM...
As in the previous discussion, the atmosphere this afternoon has
become extremely energized over the eastern half of our area for a
risk of very large hail and with enough shear to support at least an
isolated tornado threat. The dryline remains just east of yesterdays
location, but not much. Already seeing bubbling convection over
northern Briscoe and Hall counties, within the convergence zone left
over from last evening. And a more expansive cumulus field lies
across southeast parts of our area. Anyway, a tornado watch has been
issued through 10 pm this evening. We expect a cluster or two,
probably tied closely to the existing low level convergence
boundaries, to move through eastern counties this afternoon into the
early evening. Flooding remains a possible concern but short range
solutions continue to bank on better storm movement today, so still
withholding a flash flood watch at this time. Activity should
progress east by late evening with activity most likely dwindling
later tonight but some solutions support development later tonight
as the dryline retreats west so we will maintain a low chance of
thunder later tonight as well. Otherwise, we expect low clouds to
expand back west to Lubbock as least, as well as over the Rolling
Plains.

Tuesday is appearing as yet another day with potential severe
storms. Southwest flow aloft will remain perhaps slightly more
backed as low pressure moves from central California into the
southwest. Lower atmosphere will remain very moist and energetic. A
dryline once more will mix somewhere over the eastern south plains
during the afternoon with chance severe supported along and to the
east. RMcQueen

LONG TERM...
An active dryline pattern will continue for the area for the rest
of this week. Although, less active for the South Plains and more
likely active for the Rolling Plains. Things may become more
active area wide over the weekend into next week.

We will continue to stay in some form of southwesterly flow aloft
through the week. This will come from a slow moving trough across
the southwestern US this week. Much of the area will see dry
westerly winds west of the dryline with the dryline mixing well to
the east. The upper level trough axis will finally cross the
region on Thursday along with stronger jet level winds. The
dryline may not push east of the Rolling Plains on Thursday
allowing for strong instability to develop over the eastern
Rolling Plains.

The pattern looks to turn more active for a wider area beginning
late this weekend. Westerly flow aloft will back to the southwest
again in advance of additional troughs carving out in the
southwestern US drawing the dryline well back into eastern New
Mexico. Another extended period of thunderstorm activity would
occur through mid week with models showing a deep trough digging
into southern California.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

99/99/05
Hazardous weather outlook, May 23, 11:37 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT MON MAY 23 2016

TXZ021>044-241645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR
JUST EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR BY LATE
THIS AFTERNOON...THEN MOVE EAST INTO THE EASTERN SOUTH PLAINS AND
ROLLING PLAINS THIS EVENING WHERE THEY MAY GROW LARGER AND MORE
INTENSE. THESE STORMS WILL BENEFIT FROM ROBUST ENERGY LEVELS
GIVING POTENTIAL FOR VERY LARGE HAIL UP TO 4 INCHES IN DIAMETER...
HIGH WIND GUSTS TO 75 MPH...INTENSE FLOODING RAINFALL...AND A FEW
TORNADOES. LAST EVENINGS SEVERE STORM ACTIVITY LEFT A WELL DEFINED
BOUNDARY FROM NEAR CAPROCK CANYONS STATE PARK TO MATADOR...AND
ANOTHER FROM NEAR SOUTHLAND TO JUSTICEBURG. SEVERE STORMS MAY TEND
TO ORGANIZE NEAR OR ALONG THESE BOUNDARIES LATER TODAY. FLASH
FLOOD RISK MAY INCREASE DURING THE EVENING IF THE MOST INTENSE
STORMS SLOW THEIR MOVEMENT AND COULD RESULT IN SEVERAL INCHES OR
MORE OF RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING...MAINLY ALONG AND TO THE EAST OF THE INTERSTATE
27 AND US HIGHWAY 87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE
THUNDERSTORMS ON THURSDAY...MAINLY IN THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Local storm report, May 23, 5:39 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             PETERSBURG              33.87N 101.60W
05/23/2016  E1.75 INCH       HALE               TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1600183

JGD
Local storm report, May 23, 6:31 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             SILVERTON               34.47N 101.30W
05/23/2016  E1.00 INCH       BRISCOE            TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1600184

JGD
Local storm report, May 23, 6:33 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             SILVERTON               34.47N 101.30W
05/23/2016  E1.75 INCH       BRISCOE            TX   FIRE DEPT

&&

EVENT NUMBER LUB1600185

JGD
Local storm report, May 23, 6:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             SILVERTON               34.47N 101.30W
05/23/2016  E1.00 INCH       BRISCOE            TX   STORM CHASER

            ACCUMULATIONS OF .75-1 INCH HAILSTONES

&&

EVENT NUMBER LUB1600186

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:04 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall26 min
May 23, 7:22 PM CDTSevere Thunderstorm WarningLUBLynn38 min
May 23, 7:30 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall45 min
May 23, 7:42 PM CDTAreal Flood AdvisoryLUBHall93 min
May 23, 8:00 PM CDTSevere Thunderstorm WarningLUBGarza, Kent, Lynn30 min
May 23, 8:03 PM CDTFlash Flood WatchLUBChildress, Hall4 hr
May 23, 8:15 PM CDTFlash Flood WarningLUBHall2 hr
May 23, 8:15 PM CDTSevere Thunderstorm WarningLUBHall, Motley45 min
May 23, 8:27 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza48 min
May 23, 8:28 PM CDTSevere Thunderstorm WarningLUBDickens, Garza, Kent9 min
May 23, 8:58 PM CDTSevere Thunderstorm WarningLUBHall, Motley32 min
May 23, 9:00 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Motley45 min
May 23, 9:23 PM CDTTornado WarningLUBHall, Motley22 min
May 23, 9:26 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley49 min
May 23, 9:44 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBHall, Motley31 min
May 23, 9:56 PM CDTFlash Flood WarningLUBHall, Motley109 min
May 23, 10:03 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBHall16 min
May 23, 10:13 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Hall47 min
May 23, 11:08 PM CDTSevere Thunderstorm WarningLUBChildress, Hall20 min
May 24, 12:30 AM CDTSpecial Weather StatementLUBChildress45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.